Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 12, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 4, 2009, 7:37 PM EDT for City of Chesapeake, City of Virginia Beach, Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2009, 7:37 PM EDT (23:37 UTC)
- Expired
- May 4, 2009, 8:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
The radar
The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:45 PM EDT | FUNNEL CLOUD | Great Bridge, VA | PICTURES TAKEN...CANNOT CONFIRM GROUND CONTACT |
| May 4, 7:45 PM EDT | TORNADO | Great Bridge, VA | TREES DOWN...INTERSECTION OF SPURLING HANBERRY AND MILLWOOD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 042337
TORAKQ
VAC550-810-050015-
/O.NEW.KAKQ.TO.W.0012.090504T2337Z-090505T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
737 PM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
CENTRAL CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...
* UNTIL 815 PM EDT
* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DEEP
CREEK...MOVING EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
GREAT BRIDGE BY 745 PM EDT...
FENTRESS BY 750 PM EDT...
PRINCESS ANNE...LYNNHAVEN AND 7 MILES NORTH OF BACK BAY BY 805 PM
EDT...
6 MILES SOUTH OF VIRGINIA BEACH OCEANFRONT BY 815 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.
&&
LAT...LON 3665 7597 3667 7638 3674 7638 3689 7598
3689 7597 3683 7596 3679 7595 3674 7593
TIME...MOT...LOC 2336Z 261DEG 27KT 3672 7633
$$
BROWN2 follow-up statements
000
WWUS51 KAKQ 050005
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 PM EDT MON MAY 4 2009
VAC550-810-050015-
/O.CON.KAKQ.TO.W.0012.000000T0000Z-090505T0015Z/
CITY OF CHESAPEAKE VA-CITY OF VIRGINIA BEACH VA-
805 PM EDT MON MAY 4 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL
CITY OF VIRGINIA BEACH AND EAST CENTRAL CITY OF CHESAPEAKE
COUNTIES...
AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR PRINCESS ANNE...OR
7 MILES SOUTHEAST OF KEMPSVILLE...MOVING EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
SIGMA...PUNGO...MACONS CORNER AND OCEANA NAS BY 810 PM EDT...
DAM NECK...RUDEE HEIGHTS AND 6 MILES SOUTH OF VIRGINIA BEACH
OCEANFRONT BY 815 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3665 7597 3666 7612 3682 7618 3689 7598
3689 7597 3683 7596 3679 7595 3674 7593
TIME...MOT...LOC 0005Z 261DEG 27KT 3675 7606
$$
BROWN000
WWUS51 KAKQ 050016
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EDT MON MAY 4 2009
VAC550-810-050026-
/O.EXP.KAKQ.TO.W.0012.000000T0000Z-090505T0015Z/
CITY OF CHESAPEAKE VA-CITY OF VIRGINIA BEACH VA-
816 PM EDT MON MAY 4 2009
...THE TORNADO WARNING FOR CENTRAL CITY OF VIRGINIA BEACH AND EAST
CENTRAL CITY OF CHESAPEAKE COUNTIES HAS EXPIRED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA.
LAT...LON 3665 7597 3666 7612 3682 7618 3689 7598
3689 7597 3683 7596 3679 7595 3674 7593
TIME...MOT...LOC 0005Z 261DEG 27KT 3675 7606
$$
BROWNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 4, 6:23 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 4, 6:23 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 PM EDT MON MAY 4 2009
.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS SOUTHERN VIRGINIA THROUGH
EARLY WEDNESDAY. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE ALONG
THIS BOUNDARY THROUGH MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AFTER COORDINATING WITH SPC HAVE UPDATED SVR WATCH 241 (IN EFFECT
THROUGH 00Z) TO INCLUDE SOUTHAMPTON VA AND ISLE OF WIGHT VA
COUNTIES...EAST THROUGH ALL OF SOUTHSIDE HAMPTON ROADS. LATEST
RADAR ANALYSIS SHOWS NEW TSTMS DEVELOPING ALONG A BOUNDARY MOVING
THROUGH SRN VA. THESE TSTMS WILL CONTINUE TO DEVELOP AND MOVE TO
THE E/NE THROUGH THE EARLY EVENING HOURS.
PREV DISCUSSION...
LATEST WX ANALYSIS DEPICTS MEANDERING FRONTAL BOUNDARY DRAPED
ACROSS CENTRAL CWA AS OF 19-20Z...WITH 60S AND OVC CONDITIONS
NORTH OF THE BOUNDARY...70S AND 80S SOUTH OF THE BOUNDARY.
SCT CONVECTION FIRED UP EARLIER THIS AFTN OVER CENTRAL
VA...ALTHOUGH AS EXPECTED THE MAJORITY OF THE SIG SEVERE WX WAS
NOTED OVER SERN THIRD OF THE AREA...WITH SOME SEVERE HAIL REPORTED
OVER PARTS OF THE AREA.
AFTER MAKING SOME INROADS NORTHEASTWARD THIS AFTN...FRONT WILL PUSH
BACK SOUTH THIS EVENING...AND AS SVR WATCH 241 CONTINUES INTO ERY
THIS EVENING...CANNOT TOTALLY RULE OUT AN ISO STRONG TO
SEVERE STORM FIRING UP THROUGH EARLY THIS EVENING. NEXT BATCH OF
MOISTURE FOR TONIGHT LKLY NOTED IN WHAT LOOKS TO BE THE BEGINNING
OF MCV DEVELOPING OVER CENTRAL/WESTERN SC...AND SHOULD CONTINUE TO
RIDE NE INTO S TIER OF OUR AREA THIS EVENING...WITH AREAL CVG OF
STORMS EXPANDING ONCE AGAIN BY LATER ON THIS EVENING.
SNDGS SUGGEST MORE -RA/DZ OVRNT OVER NRN 1/3RD OF THE CWA....WITH
MORE CONVECTIVELY BASED SHRAS ELSEWHERE. LOOKING FOR AREAS OF
MOD/HVY RAIN AT TIMES ALONG THE BOUNDARY WHERE THE LOWS TRACK
ACROSS THE BOUNDARY...ESP FROM SOUTH CENTRAL VIRGINIA OVER TO THE
EASTERN SHORE.
LOW TEMPS TONIGHT WL BE TRICKY...AND WL DEPEND ON PROGRESS OF
FRONT AS IT RETREATS BACK SOUTH. HV GENERALLY GONE ABOVE GUIDANCE
OVER THE SOUTH CONSIDERING LOW CLDS AND PRECIP. GENERALLY WENT
WITH LOWS IN THE 50S NORTH ...LOW-MID 60S FAR SE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
KEPT POPS AT CHC FOR NOW OVER THE NORTH...WITH HIGHER AMOUNTS
(LKLY POPS) OVER SE HALF OF THE AREA...CLOSER TO THE PROJECTED
POSITION OF THE FRONTAL BNDRY.
FRONT WL CONTINUE TO SIT OVER SOUTHERN TIER OF THE CWA THROUGH
WED...WITH THE UPR LOW OVER THE GRT LAKES EJECTING ANOTHER
PERTURBATION...WHICH RIDES FROM TN VLY INTO THE REGION ON
WEDNESDAY (TOOK SREF DEPICTION AS DECENT MIDDLE OF THE ROAD BLEND
WRT TIMING). RESULT WL BE CONTINUED RAIN CHANCES THROUGH THURSDAY
MORNING...WHEN DOWNSLOPE FLOW ALOFT FINALLY SHOULD START TO DRY
THINGS OUT ACROSS THE REGION. STAYED CLOSE TO MET/MAV BLEND FOR
TEMPERATURES THROUGH THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
TROF PUSHES OFFSHORE THU EVENG/NIGHT...ALTHO WILL KEEP SLIGHT
CHANCE POPS FOR LINGERING MOISTURE (GREATEST CHANCE NEAR THE COAST).
LOW TEMPS RANGE FROM THE MID 50S N/NW TO LWR 60S SE VA/NE NC.
ANOTHER TROF OF LOW PRESSURE APPROACHES FROM THE NW BY LATE FRI...AND
WILL KEEP SLIGHT CHANCE POPS IN DURING THE AFTN/EVENG FOR TYPICAL
ISOLATED LATE SPRING TSTMS/SHRAS. HIGH TEMPS RANGE FROM THE UPR 70S
N/NW TO MID 80S S (EXCEPT COOLER ACROSS LWR MD/VA ERN SHORE WITH
FLOW OFF THE BAY/ATLANTIC...LWR/MID 70S).
TROF PUSHES ACROSS THE MID ATLANTIC FRI NIGHT INTO EARLY SAT. MODELS
KEEP MOST OF THE MOISTURE AND ENERGY TO OUR N...AND FOR NOW WILL GO
20-30% POPS. LOW TEMPS FRI NIGHT WILL BE UPR 50S N/NW TO MID 60S FAR
SE...AND HIGH TEMPS SAT WILL BE 80 TO 85 (EXCEPT LWR/MID 70S ERN
SHORE).
HIGH PRES BUILDS IN FROM THE W SAT NIGHT THRU EARLY NEXT WEEK. LOW
TEMPS BOTH SAT AND SUN NIGHT WILL BE SLIGHTLY COOLER WITH DRIER AIR
MOVING IN...MOSTLY CLEAR SKIES AT NIGHT...AND NW FLOW...LWR 50S FAR
NW TO LWR 60S FAR SE. HIGH TEMPS SUN WILL BE MID TO UPR 70S (LWR 70S
ERN SHORE)...THEN SLIGHTLY WARMER ON MON...MID 70S TO LWR 80S AS
FLOW EVENTUALLY TURNS BACK TO THE S.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
TSTMS DVLPING ALONG AND S OF FNTL BDRY CURRENTLY STRETCHED OVER
SOUTHCENTRAL VA. HAVE TEMPO FOR RIC, ORF, AND ECG FOR TSTMS AND
GUSTS UP TO 30 KTS. VCTS ELSEWHERE. VRF/MVFR CONDITIONS ACROSS
THE ENTIRE FA THROUGH THIS EVENING WITH IFR CONDITIONS NEAR TSTMS.
CONDITIONS BECOMING IFR/LIFR OVERNIGHT AS CIGS AND VIS LOWER.
TUE/WED SHOULD SEE A DECREASE IN PRECIPITATION BUT A CONTINUATION
OF MVFR AND AT TIMES IFR OVER MUCH OF THE AREA AS THE FRONT CONTINUES
IN THE VICINITY AND LIGHT BOUNDARY AND SURFACE WINDS WILL KEEP LOW
LEVEL MOISTURE IN PLACE. SOME IMPROVEMENT IS POSSIBLE BY FRI WITH
EMPHASIS ON THE WORD POSSIBLE.
&&
.MARINE...
WINDS WILL BE RATHER TRICKY OVER THE NEXT FEW DAYS AS A QUASI-
STATIONARY FRONTAL BOUNDARY MEANDERS AROUND IN THE MID ATLANTIC
REGION. SEVERAL AREAS OF LOW PRES WILL DEVELOP AND MOVE ALONG THIS
BOUNDARY.
SCA REMAINS IN EFFECT FOR THE SRN TWO COASTAL ZONES FOR
GUSTS TO AROUND 25 KT (SOUTH OF THE BOUNDARY)...AND FOR THE
CURRITUCK SOUND FOR GUSTS TO AROUND 20 KT UNTIL 10 PM. MEANWHILE...
SEAS AT BUOY 44009 REMAIN AOA 5 FT AND WAVEWATCH GUIDANCE KEEPS
THEM UP THROUGH MOST OF THE NIGHT. THUS SCA NOW IN EFFECT THRU LATE
TONIGHT (FOR SEAS).
PRES GRADIENT WEAKENS LATER TONIGHT AS ONE AREA OF LOW PRES DEPARTS
E OF THE WATERS. WINDS TURN TO THE E/SE BY TUE...THEN S BY WED. NEXT
ROUND OF SCA CONDITIONS LOOKS TO DEVELOP LATE IN THE DAY WED AS S
FLOW STRENGTHENS. WINDS THEN LOOK TO REMAIN S/SW THRU THE FIRST HALF
OF THE WEEKEND.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ633-
656-658.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR ANZ650-652.
&&
SYNOPSIS...MAM
NEAR TERM...JRL/MAM
SHORT TERM...MAM
LONG TERM...JRL
AVIATION...AM
MARINE...JRLHazardous weather outlook, May 4, 6:17 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 617 PM EDT MON MAY 4 2009 MDZ021>025-VAZ048-049-060>091-094-099-100-052230- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK- NORTHAMPTON VA- 617 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING....ESPECIALLY OVER CENTRAL AND SOUTHSIDE VIRGINIA. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ092-093-095>098-052230- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 617 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>632-654-052230- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 617 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-656-658-052230- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 617 PM EDT MON MAY 4 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-052230- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 617 PM EDT MON MAY 4 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 4, 5:39 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 1 E SUNBURY 36.44N 76.59W
05/04/2009 E1.75 INCH GATES NC EMERGENCY MNGR
HAIL PUT DENTS IN SEVERAL CARS AND A MOBILE HOME
&&
LALEXANDLocal storm report, May 4, 5:46 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 1 E SUNBURY 36.44N 76.59W
05/04/2009 E1.75 INCH GATES NC EMERGENCY MNGR
HAIL PUT DENTS IN SEVERAL CARS AND A MOBILE HOME
0152 PM HAIL 5 NNW CHESAPEAKE AIRPOR 36.73N 76.36W
05/04/2009 E0.75 INCH CITY OF CHESAPEAKE VA NWS EMPLOYEE
PENNY HAIL AND TREE DOWN. WINDS ESTIMATED AT 60 MPH.
0155 PM HAIL 3 S CHURCHLAND 36.81N 76.39W
05/04/2009 E1.25 INCH CITY OF PORTSMOUTH VA TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL IN PORTSMOUTH.
0155 PM HAIL DOWNTOWN PORTSMOUTH 36.84N 76.30W
05/04/2009 E1.00 INCH CITY OF PORTSMOUTH VA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ON JEWEL AVE AND VICTORY BLVD
0155 PM HAIL DOWNTOWN PORTSMOUTH 36.84N 76.30W
05/04/2009 E0.88 INCH CITY OF PORTSMOUTH VA TRAINED SPOTTER
ENTRANCE TO MONITOR/MERRIMAC BRIDGE TUNNEL
0157 PM HAIL CHESAPEAKE AIRPORT 36.66N 76.32W
05/04/2009 E1.00 INCH CITY OF CHESAPEAKE VA TRAINED SPOTTER
0200 PM HAIL CRADOCK 36.80N 76.32W
05/04/2009 E0.88 INCH CITY OF PORTSMOUTH VA AMATEUR RADIO
NICKEL SIZED HAIL REPORTED IN THE CRADOCK AREA IN
PORTSMOUTH
0201 PM HAIL DOWNTOWN NORFOLK 36.85N 76.28W
05/04/2009 E0.88 INCH CITY OF NORFOLK VA FIRE DEPT/RESCUE
NEAR 26ST AND OMOHONDRO
0202 PM HAIL 4 SSE FENTRESS 36.64N 76.15W
05/04/2009 E0.88 INCH CITY OF CHESAPEAKE VA TRAINED SPOTTER
NICKEL HAIL IN HICKORY SECTION OF CITY OF CHESAPEAKE
0203 PM HAIL DOWNTOWN NORFOLK 36.85N 76.28W
05/04/2009 E0.88 INCH CITY OF NORFOLK VA PUBLIC
HAMPTON BLVD AND W 42ND
0205 PM TSTM WND DMG 2 N DOWNTOWN NORFOLK 36.88N 76.28W
05/04/2009 CITY OF NORFOLK VA EMERGENCY MNGR
*** 1 INJ *** TREES AND POWER LINES DOWN IN THE OCEANVIEW
SECTION OF THE CITY. SOME ROOF DAMAGE...INCLUDING ROOF
DAMAGE TO A SCHOOL. 1 TREE ON A HOME. HOME WAS
SIGNIFICANTLY DAMAGED WITH A MINOR INJURY TO HOMEOWNER.
0205 PM TSTM WND GST NORFOLK NAS 36.94N 76.30W
05/04/2009 M55.00 MPH CITY OF NORFOLK VA ASOS
GUST 48 KTS AT 205 PM EDT.
0208 PM HAIL 1 SSE DOWNTOWN NORFOLK 36.84N 76.28W
05/04/2009 E1.00 INCH CITY OF NORFOLK VA PUBLIC
PENNY TO QUARTER HAIL REPORTED AROUND HARBOR PARK
AREA...IN DOWNTOWN NORFOLK
0216 PM TSTM WND DMG DOWNTOWN NORFOLK 36.85N 76.28W
05/04/2009 CITY OF NORFOLK VA BROADCAST MEDIA
SEVERAL TREE LIMBS DOWN IN MONTECELLO VILLAGE ON EAST
LITTLE CREEK ROAD.
0226 PM HAIL FISHERMANS ISLAND 37.10N 75.97W
05/04/2009 E0.88 INCH NORTHAMPTON VA LAW ENFORCEMENT
PENNY TO NICKEL SIZE HAIL NEAR FISHERMANS ISLAND ON THE
NORTHERN SECTION OF THE CHESAPEAKE BAY BRIDGE TUNNEL.
&&
05Special weather statement, May 4, 6:01 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 601 PM EDT MON MAY 4 2009 NCZ012-013-VAZ087-092-042300- GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA- 601 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM DEVELOPING NEAR THE VIRGINIA...NORTH CAROLINA BORDER... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST OF BOYKINS...OR ABOUT 7 MILES SOUTHEAST OF DAHLIA...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MARGARETTSVILLE AT 605 PM EDT...LITTLE TEXAS AT 610 PM EDT...BRANCHVILLE AT 615 PM EDT...SHILOH AT 620 PM EDT...NEWSOMS AT 625 PM EDT...HANDSOM AT 635 PM EDT. WIND GUSTS UP TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
Special weather statement, May 4, 6:38 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 638 PM EDT MON MAY 4 2009 VAZ095-097-098-042330- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- 638 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORM MOVING ACROSS SOUTH SIDE HAMPTON ROADS... AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER DOWNTOWN NORFOLK...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORVIEW...AND...WARDS CORNER AT 645 PM EDT...NORFOLK INTERNATIONAL AIRPORT...AND...OCEAN VIEW AT 650 PM EDT...BAYSIDE AT 655 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LEWITSKY
Special weather statement, May 4, 6:53 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 653 PM EDT MON MAY 4 2009 VAZ100-042345- NORTHAMPTON VA- 653 PM EDT MON MAY 4 2009 ...STRONG THUNDERSTORMS APPROACHING SOUTHERN NORTHAMPTON COUNTY IN VIRGINIA... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 19 MILES SOUTH OF CAPE CHARLES...OR ABOUT 8 MILES NORTHEAST OF OCEAN VIEW...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FISHERMANS ISLAND...AND...KIPTOPEKE STATE PARK AT 710 PM EDT...CAPE CHARLES LIGHT...AND...TOWNSEND AT 715 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LEWITSKY
Special weather statement, May 4, 7:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 723 PM EDT MON MAY 4 2009 VAZ095>098-050015- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA- 723 PM EDT MON MAY 4 2009 ...CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING INTO CHESAPEAKE AND VIRGINIA BEACH... AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 6 MILES NORTH OF CHURCHLAND TO 14 MILES SOUTHWEST OF DEEP CREEK...MOVING EAST AT 35 MPH. THE STORMS WILL BE NEAR... GREAT BRIDGE AROUND 735 PM EDT... KEMPSVILLE AROUND 745 PM EDT... VIRGINIA BEACH OCEANFRONT AROUND 805 PM EDT... WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. EXPECT OCCASIONAL LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. BROWN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:41 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 4, 1:25 PM EDT | Special Marine Warning | AKQ | 95 min | |
| May 4, 1:49 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 27 min |
| May 4, 1:56 PM EDT | Special Marine Warning | AKQ | 94 min | |
| May 4, 1:57 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 33 min |
| May 4, 2:03 PM EDT | Special Marine Warning | AKQ | 76 min | |
| May 4, 2:22 PM EDT | Special Marine Warning | AKQ | 83 min | |
| May 4, 2:23 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 37 min |
| May 4, 2:59 PM EDT | Special Marine Warning | AKQ | 61 min | |
| May 4, 3:17 PM EDT | Special Marine Warning | AKQ | 58 min | |
| May 4, 3:44 PM EDT | Special Marine Warning | AKQ | 67 min | |
| May 4, 6:26 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, City of Franklin, City of Suffolk | 49 min |
| May 4, 6:43 PM EDT | Special Marine Warning | AKQ | 62 min | |
| May 4, 7:45 PM EDT | Special Marine Warning | AKQ | 71 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.